Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Miami, FL

June 5, 2009Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 5, 2009, 3:12 PM EDT for Miami-Dade County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2009, 3:12 PM EDT (19:12 UTC)
Expired
Jun 5, 2009, 4:00 PM EDT
In force
48 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 35 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:05 PM EDTHAIL 1.754 E Downtown Miami, FLA FEW REPORTS RECEIVED OF GOLF BALL SIZE HAIL ON SOUTH BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 051912
SVRMFL
FLC086-052000-
/O.NEW.KMFL.SV.W.0052.090605T1912Z-090605T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
312 PM EDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 400 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIAMI BEACH...AND MOVING NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  MIAMI BEACH...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

LAT...LON 2580 8011 2579 8012 2576 8013 2575 8014
      2573 8022 2574 8022 2586 8022 2593 8012
      2592 8011 2584 8011
TIME...MOT...LOC 1912Z 241DEG 12KT 2583 8012

$$

DG
1 follow-up statement
744 
WWUS52 KMFL 051930
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT FRI JUN 5 2009

FLC086-052000-
/O.CON.KMFL.SV.W.0052.000000T0000Z-090605T2000Z/
MIAMI-DADE FL-
330 PM EDT FRI JUN 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EXTREME NORTHEASTERN MIAMI-DADE COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR DOWNTOWN MIAMI...MOVING NORTHEAST AT 15 MPH. ANOTHER SEVERE 
STORM WAS LOCATED OVER MIAMI BEACH...CAPABLE OF LARGE HAIL AND 
WIND GUSTS OF 60 MPH OR MORE AS WELL. THIS STORM WILL MOVE OFF THE 
COAST OVER THE NEXT 15 MINUTES...BUT THE OTHER SEVERE STORM OVER
DOWNTOWN MIAMI WILL FOLLOW BEHIND THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
MIAMI...
LITTLE HAITI...
EL PORTAL...
BISCAYNE PARK...
MIAMI BEACH...
BAY HARBOR ISLANDS...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

LAT...LON 2580 8011 2579 8012 2576 8013 2575 8014
      2573 8022 2574 8022 2586 8022 2593 8012
      2592 8011 2584 8011
TIME...MOT...LOC 1927Z 241DEG 12KT 2579 8019

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:11 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 5, 3:11 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
311 PM EDT FRI JUN 5 2009

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND AGAIN
SATURDAY AFTERNOON INTERIOR AND EAST COAST METRO AREAS...

.DISCUSSION...
THE SHORT WAVE THAT WAS JUST WEST OF SOUTH FLORIDA EARLY THIS
MORNING HAS MOVED INTO THE CENTRAL PART OF THE CWA EARLY THIS
AFTERNOON. THIS SHORT WAVE WILL CONTINUE TO MOVE EAST THIS
AFTERNOON HELPING TO GENERATE SHOWERS AND THUNDERSTORMS OVER THE
INTERIOR AND EAST COAST METRO AREAS ALONG THE WEST AND EAST COAST
SEA BREEZES. SO WILL CONTINUE WITH THE LIKELY POPS THIS AFTERNOON
OVER THE INTERIOR AND EAST COAST METRO AREAS THIS AFTERNOON...WHILE
THE WEST COAST METRO AREAS WILL REMAIN MAINLY DRY.

THE STORMS SHOULD SLOWLY DISSIPATE THIS EVENING OVER THE CWA AS
THE HEATING OF THE DAY IS LOST. BUT ANOTHER SHORT WAVE ROTATING
AROUND THE TROUGH OF LOW IN THE GULF OF MEXICO WILL BE MOVING
TOWARDS SOUTH FLORIDA TONIGHT. SO WILL CONTINUE THE CHANCE OF POPS
FOR THE WEST COAST METRO AREAS TONIGHT...AND CHANCE OF POPS FOR
THE EAST COAST METRO AREAS THIS EVENING TAPERING DOWN TO SLIGHT
CHANCE AFTER MIDNIGHT.

THE SHORT WAVE WILL CONTINUE TO MOVE EAST ACROSS SOUTH FLORIDA ON
SATURDAY...AS THE TROUGH OF LOW PRESSURE CONTINUE TO MOVE EAST AND
THROUGH SOUTH FLORIDA ON SUNDAY. THIS WILL KEEP THE STEERING FLOW
OUT OF THE SOUTHWEST OVER THE CWA THIS WEEKEND...AS FOCUS THE
NUMEROUS POPS OVER THE EAST COAST TAPERING DOWN TO SCATTERED OVER
THE WEST COAST METRO AREAS.

AT THE SAME TIME...THE MID TO UPPER LEVELS OF THE ATMOSPHERE WILL
CONTINUE TO COOL TO AROUND -10 TO -11C TONIGHT THROUGH SATURDAY.
THIS WILL CONTINUE THE POSSIBILITY OF STRONG TO SEVERE STORMS THIS
AFTERNOON AND AGAIN SATURDAY AFTERNOON OVER SOUTH FLORIDA. SO WILL
CONTINUE TO MENTION THIS IN THE HWO AND IN THE ZONES FOR THIS
AFTERNOON AND AGAIN SATURDAY AFTERNOON.

.EXTENDED FORECAST...

THE LATEST GFS MODEL HAS WEAKEN THE LOW PRESSURE IN THE WESTERN
CARIBBEAN SEA AND SHIFTED IT TO THE EAST INTO EASTERN CUBA BY END
OF NEXT WEEK...WHILE REST OF THE LONG RANGE MODELS KEEPS A WEAK
LOW IN THE WESTERN CARIBBEAN SEA WITH A RIDGE OF HIGH PRESSURE
BUILDING INTO SOUTH FLORIDA FROM THE ATLANTIC WATERS. SO WILL
CONTINUE TO INDICATE THE RIDGE BUILDING INTO THE CWA FROM THE
ATLANTIC WATERS FOR MOST OF NEXT WEEK WHICH WILL SHIFT THE
STEERING FLOW BACK TO A SOUTHEAST DIRECTION OVER THE CWA. THIS
WILL FOCUS THE HIGHEST POPS OVER THE INTERIOR AND WEST COAST METRO
AREAS FOR NEXT WEEK.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTH TO SOUTHWEST DIRECTION THIS
WEEKEND BEFORE SHIFTING TO THE SOUTHEAST EARLY NEXT WEEK. THE
SPEEDS WILL ALSO REMAIN LESS THAN 15 KNOTS THIS WEEKEND INTO EARLY
NEXT WEEK. SO THE SEAS IN THE GULF AND ATLANTIC WATERS WILL REMAIN
BELOW 4 FEET THROUGH EARLY NEXT WEEK. SO BOATING CONDITIONS SHOULD
BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE 35 PERCENT
RELATIVE HUMIDITIES THIS WEEKEND...DUE TO THE DEEP TROPICAL
MOISTURE IN PLACE. SO NO PROBLEMS WITH THE FIRE WEATHER PRODUCT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  89  72  87 / 50 60 30 50
FORT LAUDERDALE  73  88  73  86 / 50 60 30 50
MIAMI            73  89  73  87 / 50 60 30 40
NAPLES           74  87  73  88 / 40 50 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jun 5, 9:35 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
935 AM EDT FRI JUN 5 2009

FLZ063-066>075-168-172>174-052300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
935 AM EDT FRI JUN 5 2009

...NUMEROUS THUNDERSTORMS LATE MORNING ON...
...FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL/GUSTY WINDS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY.
OCCASIONAL TO FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL,
AND WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THE MOST
INTENSE THUNDERSTORM ACTIVITY.

FLOODING: A TRAINING OF HEAVY RAINFALL IN ANY ONE PLACE WILL PRODUCE
MINOR URBAN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY. A STRONG MID TO
UPPER LEVEL TROUGH FOR THIS TIME OF THE YEAR WILL DIG INTO THE
EASTERN GULF OF MEXICO THROUGH SATURDAY, MOVING ACROSS THE AREA
LATE IN THE WEEKEND. THIS FEATURE WILL LEAD TO INCREASING
INSTABILITY ALONG WITH AN INCREASINGLY FAVORABLE WIND PROFILE, TO
ALLOW FOR THE LIKELIHOOD OF STRONG THUNDERSTORMS AGAIN SATURDAY.
THERE IS A POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS AS WELL.
THE FOCUS OF STORMS WILL BE ACROSS THE INTERIOR SECTIONS AS WELL
AS THE EAST COAST METROPOLITAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 5, 2:09 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
209 PM EDT FRI JUN 5 2009

FLZ072>074-172-173-051845-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
209 PM EDT FRI JUN 5 2009

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST MIAMI DADE AND SOUTHEAST
BROWARD COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HIALEAH GARDENS...MOVING NORTHEAST AT 15
MPH.

THIS STORM WILL AFFECT...

HIALEAH GARDENS...
HIALEAH...
MIAMI LAKES...
MIRAMAR...
SAINT THOMAS UNIVERSITY...
CAROL CITY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...FUNNEL CLOUDS OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP
TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2579 8035 2589 8045 2619 8017 2593 8012
TIME...MOT...LOC 1807Z 233DEG 14KT 2588 8033

GR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:05 PM EDTSpecial Weather StatementMFLHendry25 min
Jun 4, 8:21 PM EDTSpecial Marine WarningMFL84 min
Jun 4, 9:03 PM EDTSpecial Weather StatementMFLGlades27 min
Jun 4, 9:11 PM EDTSevere Thunderstorm WarningMFLGlades22 min
Jun 5, 1:48 PM EDTSpecial Marine WarningMFL57 min
Jun 5, 2:09 PM EDTSpecial Weather StatementMFLBroward36 min
Jun 5, 2:28 PM EDTSevere Thunderstorm WarningMFLBroward26 min
Jun 5, 2:30 PM EDTSpecial Marine WarningMFL60 min
Jun 5, 2:32 PM EDTSevere Thunderstorm WarningMFLPalm Beach43 min
Jun 5, 2:35 PM EDTSevere Thunderstorm WarningMFLMiami-Dade25 min
Jun 5, 2:41 PM EDTSpecial Marine WarningMFL64 min
Jun 5, 3:02 PM EDTSevere Thunderstorm WarningMFLPalm Beach46 min
Jun 5, 3:16 PM EDTSpecial Marine WarningMFL89 min
Jun 5, 3:37 PM EDTSpecial Marine WarningMFL53 min
Jun 5, 3:38 PM EDTAreal Flood AdvisoryMFLMiami-Dade112 min
Jun 5, 3:55 PM EDTSpecial Weather StatementMFLPalm Beach35 min
Jun 5, 4:00 PM EDTSevere Thunderstorm WarningMFLMiami-Dade60 min
Jun 5, 4:29 PM EDTSpecial Marine WarningMFL61 min
Jun 5, 4:33 PM EDTFlash Flood WarningMFLMiami-Dade3 hr
Jun 5, 4:41 PM EDTSpecial Marine WarningMFL2 hr
Jun 5, 4:46 PM EDTSpecial Weather StatementMFLMiami-Dade29 min
Jun 5, 5:00 PM EDTSevere Thunderstorm WarningMFLMiami-Dade65 min
Jun 5, 5:15 PM EDTSpecial Weather StatementMFLBroward45 min
Jun 5, 5:22 PM EDTSpecial Weather StatementMFLPalm Beach53 min
Jun 5, 5:29 PM EDTAreal Flood AdvisoryMFLMiami-Dade6 min
Jun 5, 5:32 PM EDTFlash Flood WarningMFLMiami-Dade3 hr
Jun 5, 5:47 PM EDTSpecial Weather StatementMFLMonroe28 min
Jun 5, 5:57 PM EDTSpecial Marine WarningMFL63 min
Jun 5, 6:26 PM EDTSpecial Weather StatementMFLBroward49 min
Jun 5, 6:42 PM EDTSpecial Marine WarningMFL63 min
Jun 5, 6:45 PM EDTSpecial Weather StatementMFLBroward30 min
Jun 5, 6:59 PM EDTSpecial Weather StatementMFLMiami-Dade31 min
Jun 5, 7:41 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Jun 5, 7:45 PM EDTSpecial Marine WarningMFL85 min
Jun 5, 7:56 PM EDTSpecial Marine WarningMFL74 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.